Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 22, 2004, 11:23 AM EDT for Loudon County, Monroe County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2004, 11:23 AM EDT (15:23 UTC)
- Expired
- Jun 22, 2004, 2:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Loudon County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 221525
FFWMRX
TNC105-123-221830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1123 AM EDT TUE JUN 22 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LOUDON COUNTY IN EAST TENNESSEE
MONROE COUNTY IN EAST TENNESSEE
* UNTIL 230 PM EDT
* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN MOVING
THROUGH EAST CENTRAL TENNESSEE. THE LINE OF THUNDERSTORMS
PRODUCING THE FLASH FLOOD WAS MOVING EAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SWEETWATER...PHILADELPHIA...MADISONVILLE...LOUDON...VONORE...EATON
CROSSROADS...TELLICO DAM...FORT LOUDOUN DAM...FORT LOUDOUN STATE
PARK...LENOIR CITY
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 2 INCHES
OF RAIN HAVE FALLEN OVER THE PAST HOUR. AN ADDITIONAL 2 INCHES OF
RAIN ARE EXPECTED OVER THE NEXT HOUR. THIS RAIN...COMBINED WITH
RAIN FROM YESTERDAY...SHOULD CAUSE FLOODING.
DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME
A RAGING TORRENT IN A MATTER OF MINUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
LAT...LON 3567 8456 3549 8444 3552 8402 3560 8419
3580 8417 3589 8426 3575 8445
$$
SP2 follow-up statements
000 WGUS74 KMRX 221701 FFSMRX TNC105-123-221830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 100 PM EDT TUE JUN 22 2004 ...A FLASH FLOOD WARNING CONTINUES FOR LOUDON AND NORTHERN MONROE COUNTIES UNTIL 230 PM EDT... LOCATIONS IN THE WARNING INCLUDE...GREENBACK...LENOIR CITY...LOUDON...PHILADELPHIA...SWEETWATER AT 1255 PM EDT HEAVY RAINFALL HAS ENDED ACROSS LOUDON AND NORTHERN MONROE COUNTIES. LIGHT TO OCCASIONALLY MODERATE SHOWERS WERE STILL OCCURRING ACROSS THE WARNED AREA. NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT ONE HALF TO THREE QUARTERS OF AN INCH OF RAIN HAVE FALLEN OVER PARTS OF MONROE AND LOUDON COUNTIES DURING THE PAST HOUR. AN ADDITIONAL HALF INCH OF RAIN IS POSSIBLE OVER THE NEXT HOUR AND ONE HALF. AT 1200 PM EDT LAW ENFORCEMENT REPORTED ONE ROAD FLOODED AND CLOSED IN LENOIR CITY. EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. TURN AROUND DONT DROWN DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME A RAGING TORRENT IN A MATTER OF MINUTES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3583 8420 3554 8418 3553 8447 3581 8437 $$ TD
000 WGUS74 KMRX 221832 FFSMRX TNC105-123-221900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 231 PM EDT TUE JUN 22 2004 ...THE FLASH FLOOD WARNING FOR LOUDON AND MONROE COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3575 8419 3537 8413 3533 8438 3574 8446 $$ TD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 10:00 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 22, 10:00 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1000 AM EDT TUE JUN 22 2004 .DISCUSSION... LATEST RADAR DATA INDICATING A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER MIDDLE TN AND THE SOUTHERN CUMBERLAND PLATEAU ASSOCIATED WITH A SHORTWAVE MOVING SLOWLY EAST INTO EAST TN. RAINFALL AMOUNTS WITH THIS ACTIVITY ARE UP TO ONE HALF INCH PER HOUR. SKIES ARE MOSTLY CLOUDY ACROSS THE FORECAST AREA EXCEPT IN THE EASTERN MOUNTAINS. TEMPERATURES ARE IN THE LOWER TO MID 70S WITH DEWPOINTS IN THE UPPER 60S TO NEAR 70. LIFTED INDEX VALUES ARE AROUND -2 TO -3 AND ARE FORECASTED TO REACH AROUND -4 TO -5 WITH CAPES FROM 500 SOUTH TO 1500 J/KG NORTHWEST THIS AFTERNOON. THE BEST INSTABILITY LATER TODAY WILL BE ALONG THE NORTHWEST BORDER ALONG THE TN AND KY STATE LINE AND EXTREME SW VA CLOSEST TO A COLD FRONT NOW ALONG THE OHIO RIVER MOVING SLOWLY SOUTHEAST. ALTHOUGH ISOLATED SEVERE STORMS ARE POSSIBLE THE MAIN THREAT TODAY WILL BE HEAVY RAIN IN THE CENTRAL TN VALLEY WHERE HEAVY RAIN OCCURRED LAST NIGHT. AM CONSIDERING A FLOOD WATCH FOR PARTS OF THE FORECAST AREA TONIGHT AND WEDNESDAY AS FRONT BECOMES NEARLY ACROSS THE FORECAST AREA LATE TONIGHT AND WEDNESDAY. ON UPDATE WILL ADJUST MAINLY SKY CONDITION WORDING. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, Jun 22, 3:47 AM EDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 347 AM EDT TUE JUN 22 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-230900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 347 AM EDT (247 AM CDT) TUE JUN 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY TODAY AND TONIGHT. VERY UNSTABLE AND MOIST AIRMASS WILL BE AHEAD OF THE APPROACHING FRONT ALLOWING SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. DUE TO THE VERY UNSTABLE ATMOSPHERE...SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN CONCERN WILL BE DAMAGING DOWNBURSTS WINDS...HAIL UP TO NICKEL SIZE...AND HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... ...HEAVY RAINS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT... THE COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS EAST TENNESSEE WEDNESDAY AND WEDNESDAY NIGHT CONTINUING THE LIKELY CHANCES OF SHOWERS AND THUNDERSTORMS. SINCE THE STORMS MAY TRAIN WEST TO EAST ALONG THE STALLED FRONT...LOCALLY HEAVY RAINFALL IS POSSIBLE... WHICH MAY PRODUCE FLASH FLOODING. RESIDENTS NEAR AREA STREAMS WILL NEED TO ESPECIALLY KEEP ABREAST OF THE LATEST WEATHER FORECAST FOR YOUR AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR SEVERE WEATHER AND LOCALIZED FLASH FLOODING. ALSO...MAY BE REQUIRED WEDNESDAY AND WEDNESDAY NIGHT DUE TO THE POTENTIAL OF FLASH FLOODING OF STREAMS...LOW LYING AREAS...AND STREET FLOODING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.